Alert archive / Utah / Flash Flood Warnings in 2016
Flash Flood Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2016, 3:53 PM MDT for Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 3:53 PM MDT (21:53 UTC)
- Expired
- Jul 19, 2016, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Uintah County, UT
The radar
The Grand Junction radar (KGJX), 135 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WGUS55 KGJT 192153 FFWGJT UTC047-200045- /O.NEW.KGJT.FF.W.0003.160719T2153Z-160720T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 353 PM MDT TUE JUL 19 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL UINTAH COUNTY IN NORTHEASTERN UTAH... * UNTIL 645 PM MDT * AT 352 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN EXCEEDING 2 INCHES IN ONE HOUR ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL UINTAH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND AND OTHER LOW LYING SPOTS. && LAT...LON 3985 10957 3956 10935 3950 10948 3982 10969 $$ TGR
2 follow-up statements
231 WGUS75 KGJT 192323 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 523 PM MDT TUE JUL 19 2016 UTC047-200045- /O.CON.KGJT.FF.W.0003.000000T0000Z-160720T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UINTAH UT- 523 PM MDT TUE JUL 19 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR SOUTH CENTRAL UINTAH COUNTY... AT 519 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED ALONG WILLOW CREEK ON THE NORTH SLOPES OF THE TAVAPUTS PLATEAU. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL UINTAH COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRY WASHES AND ARROYOS COULD QUICKLY BECOME RAGING KILLERS IN A MATTER OF MINUTES. DO NOT TRY TO DRIVE ACROSS FLOODED STREAMS OR NORMALLY DRY WASHES. && LAT...LON 3985 10957 3956 10935 3950 10948 3982 10969 $$ EH
283 WGUS75 KGJT 200040 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 640 PM MDT TUE JUL 19 2016 UTC047-200050- /O.EXP.KGJT.FF.W.0003.000000T0000Z-160720T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UINTAH UT- 640 PM MDT TUE JUL 19 2016 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL UINTAH COUNTY WILL EXPIRE AT 645 PM MDT... THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3985 10957 3956 10935 3950 10948 3982 10969 $$ TGR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:36 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 19, 2:36 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 236 PM MDT TUE JUL 19 2016 .SHORT TERM...(Tonight through Wednesday Night) Issued at 230 PM MDT Tue Jul 19 2016 In the large scale, an upper Low is spinning off the Washington- Oregon coast and the subtropical High is on the southern plains. This is producing a moist SW flow over the forecast area through the work week. Precipitable water was measured at 1.22 inches on the morning sounding, which is much above normal. Afternoon storms are being driven by orographic lift, marginal instability, and low shear environment. Thus storms are expected to be of the pop and drop variety. Outflow boundary clashes will likely keep storms going through the night. In addition a weak disturbance analyzed over the Mogollon Rim this afternoon will move to near the Four Corners this evening providing some additional forcing there. Wednesday a larger wave that was in NW Chihuahua this afternoon will work over the area. This looks to enhance thunderstorm chances along and south of a line from Lake Powell to Steamboat Springs. Storm coverage drops to isolated after midnight Wednesday with no additional forcing evident. The deep moisture, clouds, and showers bring good news and bad news. Good, the daily temperature spread will shrink with mild mornings and less hot afternoons. Bad, dewpoints in the 50s will keep the afternoons feeling muggy. More good, fire concerns are diminished. .LONG TERM...(Thursday through Tuesday) Issued at 230 PM MDT Tue Jul 19 2016 Through Friday, the moist SW flow continues. Both the more moist NAM and the drier GFS keep precipitable water values over one inch. No significant disturbances are resolved for now so a braod brush monsoonal surge forecast continues. The southern and eastern portion of the forecast area looks to be favored for showers. By Saturday, the Pacific NW upper Low ejects through the northern Rockies. This turns the upper flow from SW to a drier west. The subtropical High also expands across the southern tier of states. All of this brings a strong drying and warming trend to the forecast area that continues into at least next Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon) Issued at 230 PM MDT Tue Jul 19 2016 Moist monsoonal flow will continue to dictate shower and thunderstorm development over eastern Utah and western Colorado over the next 24 hours. Storm coverage is expected to diminish after sunset. However it is likely that some activity will survive well into the early morning hours especially in the vicinity of KDRO KTEX. Outflow from passing storms/showers will also create gusty localized outflow winds. VFR conditions will prevail but TSRA/+TSRA will temporarily produce IFR VIS and possibly MVFR CIGS. Storm coverage will increase again Wednesday after 18z with the best coverage expected along and south of a line from KCNY northeast to KSBS. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...Joe LONG TERM...Joe AVIATION...Joe
Hazardous weather outlook, Jul 19, 4:30 AM MDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT TUE JUL 19 2016 COZ001>014-017>023-UTZ022>025-027>029-201030- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 430 AM MDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER MUCH OF THE NEXT 24 HOURS WITH A MAXIMUM IN COVERAGE EXPECTED THIS AFTERNOON THROUGH MID EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL WHICH COULD IMPACT DRIVING CONDITIONS AND PRODUCE AREAS OF HEAVY RUNOFF. LOCALIZED MINOR FLOODING IS POSSIBLE AND NORMALLY DRY WASHES MAY BEGIN TO FLOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THIS SURGE OF MONSOON MOISTURE WILL BRING INCREASED SHOWER AND THUNDERSTORM ACTIVITY THROUGHOUT THE WEEK AND INTO THE WEEKEND. SOME STORMS MAY BE CAPABLE OF PRODUCING EXCESSIVE RAINFALL POSSIBLY LEADING TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Jul 19, 12:15 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1215 PM MDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST DELTA 38.74N 108.07W
07/17/2016 E50 MPH DELTA CO PUBLIC
VERY STRONG WINDS ON HIGHWAY 92 JUST EAST OF DOWNTOWN
DELTA. BRIEF RAIN SHOWER.
&&
EVENT NUMBER GJT1600747
DCLocal storm report, Jul 19, 12:26 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1226 PM MDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 1 W DELTA 38.74N 108.09W
07/17/2016 E55 MPH DELTA CO PUBLIC
OUTFLOW WINDS FROM NEARBY THUNDERSTORMS
KNOCKED DOWN SOME 20 FOOT LONG BRANCHES
ABOUT 3 TO 4 INCHES IN DIAMETER AND TOSSED
LIGHT LAWN FURNITURE AROUND. NO DAMAGE
OBSERVED.
&&
MDANearby
Flash Flood Warnings in Utah, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.